Alert archive / Iowa / Flash Flood Warnings in 2020

Flash Flood Warning 5, NWS Quad Cities, IA

May 28, 2020Buchanan County, Delaware County, Iowa

NWS Quad Cities, IA issued this flash flood warning at May 28, 2020, 9:22 AM CDT for Buchanan County, Delaware County, Iowa. It was in force for 6 hr. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2020, 9:22 AM CDT (14:22 UTC)
Expired
May 28, 2020, 3:15 PM CDT
In force
6 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

Counties Buchanan County, IA, Delaware County, IA

The radar

The Quad Cities radar (KDVN), 146 km from the middle of the area, began a volume at 14:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 9:23 AM CDTHEAVY RAIN 3.251 N Independence, IA
May 28, 9:29 AM CDTHEAVY RAIN 31 N Independence, IAOVER 3 INCHES TOTAL AND OVER 1 INCH IN THE LAST 30 MINUTES.
May 28, 9:32 AM CDTFLASH FLOOD2 S Hazleton, IAWATER OVER HIGHWAY U.S. 150 AT 140TH STREET.
May 28, 9:32 AM CDTFLASH FLOOD3 S Hazleton, IAWATER OVER THE ROAD ON U.S. 150 AT 150TH STREET.
May 28, 9:40 AM CDTFLASH FLOOD4 W Stanley, IATORRENTIAL RAIN CURRENTLY FALLING. CREEKS OUT OF THEIR BANKS. FIELD FLOODING. FIFTEEN LEAKS IN THE BASEMENT.
May 28, 9:41 AM CDTFLOOD2 E Hazleton, IAREPORT FROM MPING: RIVER/CREEK OVERFLOWING; CROPLAND/YARD/BASEMENT FLOODING.
May 28, 12:00 PM CDTFLASH FLOOD2 N Independence, IAHARTER CREEK IS FLOODING WELL OUT OF ITS BANKS BY JAMESTOWN AVE AND OTTERVILLE BLVD. PUBLIC REPORT RELAYED BY THE MEDIA.
May 28, 12:50 PM CDTHEAVY RAIN 2.21 Ese Independence, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 2.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2020-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2020-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
144 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
536 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

613 
WGUS53 KDVN 281422
FFWDVN
IAC019-055-282015-
/O.NEW.KDVN.FF.W.0005.200528T1422Z-200528T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA/IL
922 AM CDT Thu May 28 2020

The National Weather Service in the Quad Cities has issued a

* Flash Flood Warning for...
  Buchanan County in northeastern Iowa...
  Northwestern Delaware County in northeastern Iowa...

* Until 315 PM CDT.

* At 918 AM CDT, Doppler radar indicated slow moving thunderstorms 
  with very heavy rainfall over northwest Buchanan county. At 9:15 
  AM CDT, a trained spotter reported over 2.5 inches of rain had 
  fallen in the past 3 hours in Independence. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Independence, Jesup, Fairbank, Winthrop, Hazleton, Lamont, Aurora,
  Stanley, Wapsipinicon Golf Course, Fontana County Park, Littleton,
  Buchanan County Fairgrounds, Otterville, Backbone State Park,
  Independence Airport, Jakway Park and Fontana Park.

This includes Interstate 380 between mile markers 54 and 55.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 4264 9150 4242 9176 4233 9207 4247 9206
      4247 9208 4264 9208

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

Sheets
3 follow-up statements
020 
WGUS73 KDVN 281512
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA/IL
1012 AM CDT Thu May 28 2020

IAC019-055-282015-
/O.CON.KDVN.FF.W.0005.000000T0000Z-200528T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Buchanan IA-Delaware IA-
1012 AM CDT Thu May 28 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM CDT FOR
BUCHANAN AND NORTHWESTERN DELAWARE COUNTIES...

At 1005 AM CDT, doppler radar indicated nearly stationary 
thunderstorms producing heavy rain in northern Buchanan County. Up 
to three inches of rain has already fallen. Flash flooding has been 
reported near Hazleton and Emergency Management reported that water 
was flowing over sections of U.S. highway 150 between Hazleton and 
Independence.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Trained weather spotters and Emergency Management.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Independence, Jesup, Fairbank, Winthrop, Hazleton, Lamont, Aurora,
Stanley, Wapsipinicon Golf Course, Fontana County Park, Littleton,
Buchanan County Fairgrounds, Otterville, Backbone State Park,
Independence Airport, Jakway Park and Fontana Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 4264 9150 4242 9176 4233 9207 4247 9206
      4247 9208 4264 9208

FLASH FLOOD...OBSERVED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

Sheets
344 
WGUS73 KDVN 281904
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA/IL
204 PM CDT Thu May 28 2020

IAC055-281903-
/O.CAN.KDVN.FF.W.0005.000000T0000Z-200528T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Delaware IA-
204 PM CDT Thu May 28 2020

...THE FLASH FLOOD WARNING FOR NORTHWESTERN DELAWARE COUNTY IS
CANCELLED...

Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.

LAT...LON 4264 9161 4263 9161 4242 9176 4243 9206
      4247 9206 4247 9208 4264 9208

$$

IAC019-282015-
/O.CON.KDVN.FF.W.0005.000000T0000Z-200528T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Buchanan IA-
204 PM CDT Thu May 28 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM CDT FOR
NORTHERN BUCHANAN COUNTY...

At 153 PM CDT, stream gauge reports indicated flash flooding from 
recent heavy rain was continuing across the warned area. This 
flooding was due to slow moving storms earlier today that produced 
over 3 inches of rainfall. Little additional rainfall is expected 
this afternoon, but flash flooding will continue along streams and 
low lying areas.  

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Automated gauges and spotter reports 

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Independence, Jesup, Fairbank, Winthrop, Hazleton, Lamont, Aurora,
Stanley, Wapsipinicon Golf Course, Fontana County Park, Littleton,
Buchanan County Fairgrounds, Otterville, Independence Airport, Jakway
Park and Fontana Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 4264 9161 4263 9161 4242 9176 4243 9206
      4247 9206 4247 9208 4264 9208

FLASH FLOOD...GAUGE INDICATED

$$

Sheets
306 
WGUS73 KDVN 282007
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA/IL
307 PM CDT Thu May 28 2020

IAC019-282017-
/O.EXP.KDVN.FF.W.0005.000000T0000Z-200528T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Buchanan IA-
307 PM CDT Thu May 28 2020

...THE FLASH FLOOD WARNING FOR NORTHERN BUCHANAN COUNTY WILL EXPIRE
AT 315 PM CDT...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 4264 9161 4263 9161 4242 9176 4243 9206
      4247 9206 4247 9208 4264 9208

$$

Sheets

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at May 28, 6:18 AM CDT, 3 hours 4 minutes earlier.

Area forecast discussion, May 28, 6:18 AM CDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
618 AM CDT Thu May 28 2020

...12Z AVIATION UPDATE...

.SYNOPSIS...
Issued at 335 AM CDT Thu May 28 2020

Mild temperatures continue early this morning, with readings in the
upper 60s and lower 70s. Dewpoints were slightly higher than in
the previous 24 hrs and were in the upper 60s to low 70s.

06z MSAS surface analysis shows a weak low over central IA, with a
boundary extending northeast into southeast MN and south into
central MO. Dewpoints have been pooling ahead of the front in our
area. Morning water vapor imagery shows the cutoff low across the
south hasn't moved much and is now near the OK/AR border. Radar
imagery showed an area of showers moving northwest from northwest IL
into WI and southeast MN.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 335 AM CDT Thu May 28 2020

Key Messages:

1. A flash flood watch has been issued for portions of the area
until 00z Friday. Heavy stratiform rain with embedded thunder will
bring a risk for flash flooding.

2. Cooler today with widespread rain impacting many hometowns.
Clearing skies and near seasonable temperatures overnight tonight.

Discussion:

Latest 00z guidance has come in wetter for today and with a better
synoptic forcing setup have opted to issue a flash flood watch
for areas west of a Dubuque county to Scotland county line. With
the 00z sounding from last night already showing PWs in the 94th
percentile or 178% of normal and more mid level moisture advecting
into the area, heavy rain is a sure thing today. Flash flood
guidance values are in the 1.5"/hr or 2"/3hr range for areas that
have seen rain in the past 3 days. 00z HREF and several CAMs
suggest that 2-3" rain in three hours is possible with this moist
environment and WPC has much of the area in a slight risk for
excessive rainfall today. Do not anticipate much thunder with tall
skinny CAPE profiles and weak mid level lapse rates and thus
widespread heavy rain showers with some embedded thunder is
expected. Better synoptic support with upper level divergence and
low/mid level convergence will bring more widespread rain today as
opposed to previous days. Model consensus has the weak cold front
just east of the MS RVR by 00z Friday with precipitation ending
from west to east during the evening.

Highs will be a challenge today with the clouds and rain. Have
lowered highs some more over the west where rain will be the
heaviest.

Tonight: Clearing skies and lower dewpoints will allow temperatures
to drop into the low to mid 50s. Northwest winds 5-10 mph overnight
should prevent any fog development.

.LONG TERM...(Friday through Wednesday)
ISSUED AT 335 AM CDT Thu May 28 2020

Key Messages:

1) Generally dry and pleasant through the weekend.

2) Warm-up next week with above normal temperatures.

Forecast details...

Friday-Sunday

Breezy NW winds and influx of cooler, drier air will make for a
notable and refreshing change on Friday from the recent stretch of
summer-like warmth and humid conditions. The pleasant temperatures
(near to slightly below normal) and lower humidity levels will
stick around through the weekend, as high pressure builds down
across the Upper Midwest and Great Lakes. A potential small
fly in the ointment is a low potential for some light showers
this weekend, mainly across far southeast Iowa and northeast
Missouri with proximity to mid level theta-e gradient and shortwave
energy shuttled down in northwest flow. More probable is just
some increase in clouds and perhaps sprinkles, with ridging and
dry air influx largely a deterrent against measurable rain prospects.

Monday-Wednesday

Early in the week will bring some return flow/warm advection shower
chances on the backside of the departing high. Models trending
toward a tighter pressure gradient and stronger SSW low level
flow on Monday, and will need to be monitored as this would
boost mixing heights and potentially necessitate a boost to the
going high temperature forecast as well (thermally supportive
of widespread upper 70s/lower 80s), though clouds/precipitation
dependent. Temperatures then look to remain above normal into
the middle of next week. The mid to late week time period does
offer considerable uncertainty, with two different scenarios...
1) active mid to late week with stalled boundary and rounds of
showers and storms (supported by GFS and ECM ensembles), or
2) transient rain chances tied to a frontal boundary mid week
then cooler and drier late week (supported by ECM deterministic
and GEFS). Due to the uncertainty no changes were made to the
NBM, which is toward the idea of an active stretch, with daily rain
chances mid to late week and seasonable temperatures.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday Morning)
ISSUED AT 613 AM CDT Thu May 28 2020

Patchy shallow dense fog with LIFR/VLIFR conditions will lift
over the next 1-2 hrs. In general, MVFR to IFR conditions look
to prevail today with periods of rain/showers and isolated storms
before a cold front moves through by late afternoon and evening
bringing an end to the rain. Winds will shift to the northwest
with the passage of the front, ushering in drier air leading to
an improvement to VFR.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch through this evening for Benton-Buchanan-Cedar-
     Delaware-Dubuque-Henry IA-Iowa-Jefferson-Johnson-Jones-
     Keokuk-Linn-Van Buren-Washington.

IL...NONE.
MO...Flash Flood Watch through this evening for Scotland.

&&

SYNOPSIS...Gross
SHORT TERM...Gross
LONG TERM...McClure
AVIATION...McClure
Hazardous weather outlook, May 28, 3:55 AM CDT, 5 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
355 AM CDT Thu May 28 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-290900-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
355 AM CDT Thu May 28 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Slow moving storms with embedded thunder will bring heavy
downpours today, with rain rates between 1 and 2 inches per hour
possible. This may result in flash flooding of low lying or poor
drainage areas. Please refer to the Flash Flood Watch for more
information.

The Rock River is experiencing flooding. Please see the latest
Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of rainfall greater than 1 inch, and any flooding
would be appreciated.

In the hours before

Special weather statement, May 28, 6:11 AM CDT, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
611 AM CDT Thu May 28 2020

IAZ040-041-051-052-063-064-076-077-087-088-098-099-MOZ009-010-
281215-
Buchanan-Delaware-Benton-Linn-Iowa-Johnson-Keokuk-Washington-
Jefferson-Henry IA-Van Buren-Lee-Scotland-Clark-
Including the cities of Independence, Manchester, Vinton,
Cedar Rapids, Marengo, Iowa City, Sigourney, Washington,
Fairfield, Mount Pleasant, Keosauqua, Fort Madison, Memphis,
and Kahoka
611 AM CDT Thu May 28 2020

...Patchy Dense Fog Early This Morning...

Web and traffic cameras, and observational data show patches of
shallow, dense fog across portions of eastern Iowa and far
northeast Missouri. Visibilities may be reduced to one quarter
mile or less for brief periods of time. If driving remain alert
for rapid, sudden changes in visibility over short distances. The
fog should lift or dissipate within the next hour or two.
Local storm report, May 28, 9:12 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
912 AM CDT THU MAY 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 AM     HEAVY RAIN       INDEPENDENCE            42.47N 91.89W
05/28/2020  M2.05 INCH       BUCHANAN           IA   TRAINED SPOTTER

            RAINFALL SINCE MIDNIGHT. TORRENTIAL RAIN
            CURRENTLY FALLING. SOME PONDING OF WATER ON
            STREETS.

&&

HAASE

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 8:46 PM CDTSpecial Weather StatementDVNJones29 min
May 27, 8:56 PM CDTSpecial Weather StatementDVNDubuque49 min
May 28, 3:32 AM CDTFlash Flood WatchDVNBenton, Buchanan, Cedar, Delaware, Dubuque, Henry and 8 more15 hr
May 28, 2:37 PM CDTRiver Flood WatchDVNClinton, Scott42 hr
May 28, 3:10 PM CDTFlash Flood WarningDVNClinton, Jackson5 hr

Nearby

Flash Flood Warnings in Iowa, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.